Chat with us, powered by LiveChat

How to Ease the Symptoms of Benzo Withdrawal

Benzodiazepines are a class of sedative drugs that treat anxiety, from generalized anxiety disorders, anxiety associated with depression, and conditions like insomnia and seizures. Since they primarily treat anxiety disorders, they are one of the most widely prescribed groups of medications in the United States. Benzodiazepines like Xanax, Valium, and Ativan may also be administered along with anesthesia before surgeries, to help the anesthesia take effect and calm any nervousness about the procedure.
Medications in the benzodiazepine class work on the gamma-Aminobutyric (GABA) receptors in the brain, allowing the GABA neurotransmitter to be more bioavailable. GABA slows down the communication between neurons. When neurons fire too rapidly, panic attacks or seizures can result, depending on how severe the GABA deficit is.

How Can a Clinician Taper Patients From Benzodiazepine Dependence Safely?

Since there are physical risks with benzodiazepine withdrawal, the tapering process will be designed to slowly decrease your dose over several weeks or months. If you took a benzodiazepine like Klonopin, Ativan, or Xanax as prescribed, your doctor will start cutting your dose every few days or weeks until your body is no longer dependent on the drug. It is important to attend behavioral therapy alongside consistent benzodiazepine use to manage symptoms of anxiety or insomnia that may be triggered by stress.

For doctors who are helping their patients taper off benzodiazepines, there are two general tapers: fast and slow.

FAST TAPERING

This rapid process lasts for between two and six weeks, with consistent monitoring of withdrawal symptoms to manage how much the dose will be decreased. Your doctor may prescribe diazepam (Valium) as a replacement, and start you on a smaller dose taken one or two times daily. Valium is a longer-acting benzodiazepine than other prescribed benzodiazepines, such as Xanax.

Once the dose of Valium or another benzodiazepine is established, it will be cut by 25 percent within a day or two. Then, your withdrawal symptoms will be monitored at a one-week follow-up visit. If you are at risk of developing a seizure disorder, you may receive a prescription for an anticonvulsant like gabapentin or carbamazepine. You may also receive clonidine, buspirone, a sleep aid, or an antidepressant.

Your doctor will cut your dose of Valium by a quarter once daily for one to two weeks. Your dose of diazepam will go from twice daily to once daily, if you took it more than once initially, until you are not taking any diazepam anymore. If you were prescribed an anticonvulsant, you may take that for two to three months after your benzodiazepine tapering is complete and then taper off that medication.
If you struggled with substance abuse involving benzodiazepines, you may be referred to counseling or therapy while you taper off the drug.

SLOW TAPERING

This process takes at least three months, and it may last for six months. If you are at risk of seizures or drug relapse, this is the safest process. You’ll start with a Valium replacement for the benzodiazepine you take, misuse, or abuse. After that, your doctor will cut your dose by about a quarter and follow up with you in one week. If you tolerate this level of tapering, your doctor will continue reducing your dose based on how much your body can tolerate.

  • Daily doses will be reduced by 5 percent to 10 percent every week.
  • When half of the original benzodiazepine dose (or equivalent) has been reached, the taper may continue at the same pace, or it may adjust to a monthly dose reduction.
  • Additional medications may be prescribed to ease symptoms, including buspirone, Vistaril, clonidine, other sedative-hypnotic sleep medications, or selective serotonin reuptake inhibitors (SSRIs).
  • Lifestyle changes may ease withdrawal symptoms and underlying anxiety or depression, including relaxation, deep breathing, mindfulness, and regular exercise.
  • If you are not in therapy for addiction, mental health issues, or both, this will be recommended by your detox physician.

 

 

If you do not tolerate the initial dose reduction well, your physician will hold that level of Valium until your body reaches equilibrium. Then, your doctor will create a tapering schedule, which may be slower than the listed recommendation above, to keep you safe and healthy throughout the process.

During either tapering process, attending counseling to begin behavioral treatment for substance abuse, anxiety disorders, and/or insomnia is important. The Substance Abuse and Mental Health Services Administration (SAMHSA) promotes counseling alongside medication-assisted treatment (MAT). If you are physically and mentally stabilized during your taper, working with a therapist in group or individual therapy can help you learn coping mechanisms for these underlying conditions.

Getting Help From a Detox Program Works

If you struggle with benzodiazepine dependence or abuse, and you do not have a prescribing physician to work with, it is important to find a doctor who can help you taper off benzodiazepines. The best place to start is a detox program that uses principles of evidence-based treatment, including MAT and behavioral therapies.
You may be able to safely taper in an outpatient setting, or you may need supervision through an inpatient program to manage health struggles. A doctor can refer you to the right approach to detox and rehabilitation treatment.

How can you end addiction? Get a call from our experts and find out!

What Are the Symptoms of Benzodiazepine Withdrawal?

Benzodiazepines are very helpful for people who need them, but the body quickly develops a tolerance to, and dependence on, the presence of these chemicals. Many people struggle with misuse and abuse of benzodiazepines because they worry they will not feel normal, or will suffer from insomnia or anxiety, when they stop taking them.
Some people abuse benzodiazepines, often alongside other substances, to get high. However, even people who take benzodiazepines as prescribed may develop a physical dependence on them, making quitting the drugs uncomfortable.
When the body becomes dependent on a drug to balance brain chemistry, withdrawal symptoms can occur if you try to quit suddenly. If you take benzodiazepines as prescribed, your doctor will work with you to taper off the medication so that you do not struggle; however, if you misuse or abuse benzodiazepines, you will need help from a detox program to safely manage withdrawal.

Benzodiazepine dependence can occur within two to four weeks of regular consumption. For the most part, withdrawal symptoms from benzodiazepines are uncomfortable but manageable.

Those symptoms include:

  • Faster breathing
  • Accelerated heartbeat
  • Physical tremors
  • Muscle spasms
  • Weight loss from appetite changes
  • Sweating
  • Abnormal body sensations
  • Joint pain

Some withdrawal symptoms mimic the conditions that benzodiazepines were designed to treat, including anxiety.

  • Sleep deprivation or trouble sleeping
  • Sensitivity to lights or sound
  • General anxiety or mood swings
  • Panic attacks
  • Visual disturbances
  • Depression

If you took large doses of benzodiazepines, especially misusing a prescription or abusing the drug for nonmedical reasons, you are at risk of developing a seizure disorder. The most common type of seizures from benzodiazepine withdrawal are grand mal seizures, which can be life-threatening. You may also experience intense perceptual changes and psychotic symptoms, resulting in hospitalization; however, these are rarer than the risk of seizures.
Suddenly quitting benzodiazepines can also result in post-acute withdrawal syndrome (PAWS). While withdrawal symptoms clear up on their own in a few days to a few weeks, PAWS means that you may experience mood issues, general discomfort, cravings, and anxiety attacks at higher rates for months or even years after quitting benzodiazepines. Post-acute withdrawal increases the risk of relapse if you struggle with substance abuse.
If you took benzodiazepines as prescribed but develop PAWS, you may need to take other prescription medications to ease the symptoms.

How can you end addiction? Contact Us Today!